Diphenhydramine overdose mimicking serotonin syndrome
Article first published online: 18 AUG 2011
© 2011 The Authors. Psychiatry and Clinical Neurosciences © 2011 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 65, Issue 5, page 534, August 2011
How to Cite
Tanaka, T., Takasu, A., Yoshino, A., Terazumi, K., Ide, M., Nomura, S. and Sakamoto, T. (2011), Diphenhydramine overdose mimicking serotonin syndrome. Psychiatry and Clinical Neurosciences, 65: 534. doi: 10.1111/j.1440-1819.2011.02234.x
- Issue published online: 18 AUG 2011
- Article first published online: 18 AUG 2011
- Received 17 November 2010; revised 19 April 2011; accepted 17 May 2011.
DIPHENHYDRAMINE, AN ANTIHISTAMINIC and anticholinergic compound, has been widely taken as an over-the-counter sleep aid. Less famously, however, diphenhydramine also has a property to inhibit presynaptic serotonin reuptake. We report a patient with central anticholinergic syndrome due to diphenhydramine overdose who shared some clinical features of serotonin syndrome.
A 17-year-old Japanese girl with a borderline emotionally unstable personality disorder and mixed dissociative disorder (ICD-10) attempted suicide by taking an overdose of 1800 mg of diphenhydramine. After 5 h, she suddenly became incoherent and exhibited profuse diaphoresis, myoclonus, and muscular rigidity. Then she was admitted to our hospital. At the time of admission, she was disoriented and appeared to be experiencing auditory and visual hallucinations: she seemed to be in a delirious state and did not obey our instructions. The neurologic examination revealed the potentiation of deep tendon reflexes in all limbs. The diameter of her pupils was 3 mm and light reflexes were intact. A computed tomography scan of her brain did not reveal any lesions. Her body temperature, heart rate, and blood pressure were 37.9°C, 138/min, and 128/67 mmHg, respectively. Her white blood cell (WBC) count and serum creatinine kinase (CK) concentration increased to 10 700/µL and 914 IU/L, respectively. Her plasma concentration of diphenhydramine (2.24 µg/mL) was much greater than the normal level (0.05 µg/mL) in clinical use. Intravenous drip infusion of extracellular fluids and oral administration of lorazepam (3 mg/day) was initiated. On day 1, body temperature, blood pressure, WBC count, and CK concentration further increased but decreased thereafter. On day 2, all her vital signs returned to normal, and the myoclonus and hyperreflexia resolved. On day 3, her mental state returned to normal. She explicitly stated why, where, and when she had taken an overdose of diphenhydramine, revealing that she was alert and her memory function was normal before the suicide attempt. However, she could not remember that she had experienced delirium with psychomotor excitement and hallucinations. At this time, we performed a thorough neurologic examination and found no abnormal findings, including all the cranial nerves, sensory and motor functions, coordination, and deep tendon reflexes. On day 4, her WBC count and serum CK concentration significantly decreased and then she was discharged.
It is well known that an overdose above 1000 mg of diphenhydramine induces central anticholinergic syndrome.1 The present case showed delirium, hyperthermia, and tachycardia, which are usually seen in central anticholinergic syndrome. However, the present case also showed diaphoresis, myoclonus, rigidity, and hyperreflexia, which are clinical features of serotonin syndrome. These symptoms are not normally observed in anticholinergic intoxication.2
With regards to the pharmacologic profile of diphenhydramine, it is less famous for its inhibition of presynaptic serotonin reuptake; the inhibition rate is estimated at 64%.3 Interestingly, the search for analogs of diphenhydramine later led to the development of fluoxetine.4 A more recent study reported Ki-values of diphenhydramine against H1 histamine receptor and serotonin transporter as 96.0 nM and 9050 nM, respectively.5 Ki-values of serotonergic antidepressants against serotonin transporter range from 0.73 nM of paroxetine to 203 nM of milnacipran.6 Therefore, the affinity of diphenhydramine to serotonin transporter is clearly weaker than the antidepressants. However, we suppose that its plasma concentration seen in the present case was high enough to clinically bring out its serotonergic property and thus complicated her symptoms. The present case suggests that diphenhydramine overdose might imitate serotonin syndrome. Each symptom of serotonin syndrome is thought to be derived from the overstimulation of different serotonin receptors, including 5-HT 1A, 2A, and 3.7 Overstimulation of 5-HT1A receptors is hypothesized to yield the myoclonus and hyperreflexia in serotonin syndrome. Likewise, overstimulation of 5-HT 2A and 3 receptors is hypothesized to yield hyperthermia and diarrhea, respectively. Therefore, an overdose of diphenhydramine might stimulate 5HT1A and 2A but not 3 receptors as the present case did not show diarrhea. Further case investigation is needed to explore correlations between an overdose of diphenhydramine and serotonin-related symptoms.